Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Tallahassee, FL

December 31, 2002

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 31, 2002, 11:25 AM EST. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2002, 11:25 AM EST (16:25 UTC)
Expired
Dec 31, 2002, 12:15 PM EST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 10:46 AM EST, 39 minutes earlier.

Area forecast discussion, Dec 31, 10:46 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1046 AM EST TUE DEC 31 2002

SQUALL LINE CURRENTLY MOVING ACROSS SC AL AND ENTERING WRN PANHANDLE
LATE THIS MORNING. UNLIKE XMAS EVE EVENTS WE DO NOT SEE ANY STRONG
SUPERCELLS OUT AHEAD OF THE LINE. WE SEE HIGHER BL WINDS, SO DESPITE
STRONG LLJ, HELICITY AT LOWEST LEVELS WILL NOT BE AS HIGH. WE
ANTICIPATE DAMAGING STRAIGHT LINE WIND GUSTS TO BE THE MAIN THREAT
ACROSS OUR CWFA WITH THIS SYSTEM. THE EXCEPTION WILL BE NEAR THE
LINE ECHO WAVE PATTERN WE SEE MOVING ACROSS THE WRN PANHANDLE ATTM.
THIS FEATURE HAS DEVELOPED AT THE JUNCTURE BETWEEN THE FASTER MOVING
(40 KT) SRN PART OF THE LINE AND THE SLOWER MOVING (25 KT) NRN
SECTION. LATEST TIMING OF THE LINE BRINGS IT INTO OUR WRN ZONES
16-17Z...TO THE AAF RIVER AROUND 18Z...AND TO TLH 19-20Z. THE UPPER
LOW IS NOW MOVING E OF GALVESTON BAY. THIS LOW WILL TRACK ACROSS SRN
LA AND THEN LIFT NE ACROSS MS AND NRN AL TONIGHT. THE TROUGH TAKES
ON A NEGATIVE TILT, BUT DOES NOT BECOME VERTICALLY STACKED AND
THEREFORE REMAINS PROGRESSIVE. FOR THIS REASON, WILL HOLD OFF ON
EXTENDING OUR FLOOD WATCH EITHER TEMPORALLY OR SPATIALLY ATTM. FEEL
THIS EVENT WILL BE BEST HANDLED BY SHORT FUSED FLOOD PRODUCTS.
BECAUSE WE DO ANTICIPATE ISSUING FLSS FOR URBAN AND SMALL STREAM
FLOODING, WE WILL LEAVE INHERITED WATCH ALONE TO AVOID CREATING
CONFUSION FOR THE PUBLIC IN THESE AREAS.

MARINE: BUOY 42039 ALREADY SHOWING 10 FOOT SEAS AND SCA WINDS.
UPDATED EARLIER TO INCLUDE TORNADO WATCH ACROSS WRN LEGS. AT THAT
TIME, BUMPED UP WINDS AND SEAS AND INCLUDED MENTION OF GUSTS TO GALE
FORCE W OF APALACHICOLA. DID NOT NEED ANY ADDITIONAL  MODIFICATIONS
WITH 1530Z RELEASE. TIDAL DEPARTURES ONLY RUNNING ABOUT A FOOT
ABOVE NORMAL. WILL MONITOR THESE, BUT DO NOT ANTICIPATE THE NEED FOR
A CFW ATTM.

.TLH...
.AL...NONE.
.GA...FLOOD WATCH FOR TONIGHT FOR GAZ127>131-146>148-158>161.
.FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
      FLOOD WATCH FOR TONIGHT FOR FLZ013>019-026>029-034.

WOOL

PREVIOUS DISCUSSION FOLLOWS.

*****************************************************************
430 AM EST TUE DEC 31 2002

FLOOD WATCH ISSUED FOR TONIGHT FOR SCNTRL GA...FLA BIG BEND AND
PANHANDLE COUNTIES OF GULF AND CALHOUN.(SEE MIAFFATLH FOR DETAILS)

CURRENTLY:CLOUDY ACROSS LOCAL AREA MAINLY SCT-BKN 4-6K...BKN 10K AND
BKN-OVC 25K. TEMPS/DEW POINTS FROM LOW 50S/AROUND 40 SE ALA/GA TO
LOW 60S/UPPER 50S PANHANDLE COAST. 24 HR TEMP/DEW POINT COMPRISON
SHOWS LOCAL AIRMASS NOTICEABLY WARMER/WETTER WITH GREATEST DISPARITY
SE ALA/WRN PANHANDLE DECREASING TO ERN MOST CWFA. WINDS FROM SE 10
TO 15 MPH WRN THIRD TO NEAR CALM SE THIRD OF LOCAL AREA.

DISCUSSION: LOOKING AT THE BIG PIX...ACTIVE NEW YEARS EVE ON TAP FOR
SE CONUS. PROGRESSIVE SPLIT FLOW CONTS ACROSS CONUS. SRN STREAM
CONTS MOST ACTIVE WITH STG PAC JET MOVG EWD INTO NRN CALIF/OREGON...
AND AMPLIFYING SHORT WAVE AND DEVELOPG CLOSED LOW WITH 80 KT MID LVL
JET IN LWR MISS VALLEY CURRENTLY SPAWNING ACTIVE CONVECTION ACROSS
GULF COAST. PAC JET WILL HELP KICK LOW EWD FROM TEXAS/LA BORDER
EARLY THIS MORNING AND ACROSS SRN MS/ALA TONIGHT.  AT SURFACE LOW
NEAR GAVLESTON WILL MOVE SLOLY E TO CNTRL CNTRL MISS THIS AFTN AND
THEN ENE TO NEAR HUNTSVILLE BY SUNRISE NEW YEARS DAY. ASSOCD
SQUALL LINE TO MOVE ACROSS ERN GULF NEXT 18 HRS AND PARENT COLD
FRONT BECOMES OCCLUED AS IT MOVES ACROSS GULF COAST TONIGHT. STRONG
H85 JET AHEAD OF SQUALL WILL ADVECT HIGH DEW POINTS NWD ACROSS LOCAL
AREA.

THREAT OF HEAVY RAIN CONTS WITH 1.25-1.5 INCH BULLSEYE ACROSS
AREA..MAINLY SRN THIRD THIS EVENING. WILL CONSIDER ISSUING FLOOD
WATCH FOR FLA ZONES AS SOME RIVERS ABOVE NORMAL FROM LAST EVENT.
WITH LARGE SCALE FORCING...THREAT OF DAMAGING WINDS IN LEWP/BOWS OF
SQUALL CONTS BEGINNING THIS AFTN. AS UPR LOW MOVES EWD...DEEP LYR
SHEAR/STRONG BACKING LOW LVL FLW INCREASES...LLVL JET STRENGTHENS
AND THIS WILL SPREAD INCREASG DFLU/LIFT ACROSS AREA. THIS SUFFICIENT
FOR SUPERCELLS OR POSSIBLY TORNADOS ESPECIALLY IN WARM SECTOR OF FLA
AND ADJAC WATERS MAINLY AFTER SUNSET. SPC CONTS AREA IN SLIGHT RISK.
AFTER NOTICEABLE MODEL DISAGREEMENT IN INTENSITY AND TIMING OF
SYSS...GFA AND ETA ARE QUITE SIMILAR. BOTH CONT TO BE A LITTLE
DEEPER (MORE SLY TRACK) AND SLOWER WITH CLOSED LOW THAN PREV RUNS SO
ONSET AND END OF WX EVENT DELAYED EVERY SHIFT.

FORECAST WILL ADDRESS ABOVE WITH CAT POPS AND HIGHLIGHT OF SEVERE
WX/HEAVY RAIN WITH EMPHASIS ON AFTN W OF RIVER AND EVENING/NIGHT E
OF RIVER. FRONT MOVES THRU LATE TONIGHT INTO EARLY WED SO LINGERING
MORNING RAIN ON NEW YEARS DAY ESPECIALLY ERN THIRD OF CWFA. WITH SLY
FLOW AHEAD OF SYSS..TEMPS WILL WARM UP TO UNSEASONABLY HIGH
TEMPS...ESPECIALLY ERN THIRD LOCAL AREA.

ANOTHER CONCERN...IS POSSIBILITY OF AT LEAST MINOR COASTAL FLOODING
AND STRONG ONSHORE WINDS LASH COASTLINES ESPECIALLY AT HIGH TIDE.
VIZ 1641 EST FOR APALACH...2002 CST FOR PANAMA CITY. BUT SINCE TIDES
LESS THAN ONE FOOT WILL DEFER TO NEXT SHIFT TO CONSIDER ISSUANCE.

EXTENDED:NEXT COLD FRONT CROSSES THURS INTO EARLY FRI BUT SYS WILL
BE A LOT WEAKER THAN TODAYS EVENT. TEMPS COOL BACK TO AOB CLIMO
NORMALS.

MARINE: OVERNIGHT BUOYS SHOWS WINDS/SEAS ALREADY AT SCA LEVELS WITH
DETERIORATING CONDS SPREADING EWD WITH SQUALL/FRONT. SCA LOOKS GOOD
THRU AT LEAST TODAY.

THANKS ATL FOR COORDINATION ON PSBLE FLOOD WATCH

PRELIM NUMBERS:
TLH 70 52 67 45 7+30
PFN 68 56 64 49 +710
DHN 66 54 59 47 +730
ABY 66 53 63 45 9830
VLD 72 55 68 47 7+30
CTY 74 55 70 46 6940

BLOCK
Hazardous weather outlook, Dec 31, 11:24 AM EST, 1 minute before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1124 AM EST TUE DEC 31 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A SQUALL LINE WITH DAMAGING WIND GUSTS WILL MOVE EAST AT 45 MPH
ACROSS THE REGION TODAY. THE LINE WILL CROSS SOUTHEAST ALABAMA AND
THE EASTERN FLORIDA PANHANDLE BETWEEN 10 AM AND NOON CST.  THE LINE
WILL THEN MOVE ACROSS SOUTHWEST GEORGIA AND THE WESTERN FLORIDA BIG
BEND, REACHING THE TALLAHASSEE AND ALBANY AREAS BETWEEN 2 AND 3 PM
EST. AREAS IN SOUTH CENTRAL GEORGIA AND THE EAST BIG BEND WILL SEE
THE LINE LATE IN THE AFTERNOON. ALTHOUGH THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS...A LINE ECHO WAVE PATTERN HAS DEVELOPED ALONG
THE LINE. IT IS IN THIS REGION THAT THE TORNADO THREAT IS HIGHEST.
THIS TORNADO THREAT AREA WILL TRACK ACROSS SOUTHEAST ALABAMA LATE
THIS MORNING.

HEAVY RAINS ARE EXPECTED WITH THE SQUALL LINE. THE RAINS WILL THEN
TAPER TO LIGHT TO MODERATE FOR ABOUT AN HOUR OR TWO BEHIND THE LINE.
TOTAL RAINFALL ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED. THIS
WILL RESULT IN PONDING OF WATER ON ROADWAYS AND SOME FLOODING OF
POOR DRAINAGE AREAS...ESPECIALLY IN URBAN AREAS.

OVER THE COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT. WINDS
WILL BE OUT OF THE SOUTHEAST TODAY AND THEN SOUTHWEST TONIGHT.
SUSTAINED SPEEDS WILL BE IN EXCESS OF 20 KNOTS AND POSSIBLY AS HIGH
AS 30 KNOTS. GUSTS TO GALE FORCE ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH MONDAY.
WINDS AND SEAS WILL NOT DROP BELOW CAUTIONARY LEVELS UNTIL WEDNESDAY
EVENING OVER THE COASTAL WATERS. ALTHOUGH ISOLATED SHOWERS OR STORMS
MAY LINGER INTO WEDNESDAY MORNING...NO OTHER HAZARDOUS WEATHER IN
ANTICIPATED THROUGH THE PERIOD. THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL COME SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER TODAY...SPOTTERS ARE REQUESTED
TO ACTIVATE AT THIS TIME.

.RIP CURRENTS AND TIDE DEPARTURES...

BECAUSE OF GUSTY 20 TO 30 KNOT SOUTHEAST WINDS AHEAD OF THE
APPROACHING SQUALL LINE AND FRONT...THERE IS A MODERATE RISK OF RIP
CURRENTS ACROSS EXPOSED COASTS THROUGH TONIGHT...ESPECIALLY AFTER
THE AFTERNOON HIGH TIDE IN APALACHEE BAY. HIGH TIDE TODAY WILL BE AS
FOLLOWS: STEINHATCHEE 12:47 PM...SAINT MARKS RIVER ENTRANCE 1:02
PM...SHELL POINT 1:26 PM...CARRABELLE 3:06 PM. TIDES WILL RUN 1 TO
1.5 FEET ABOVE NORMAL THROUGH TONIGHT.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

In the hours before

Special weather statement, Dec 31, 8:35 AM EST, 2 hours 50 minutes before
ALZ065>069-FLZ007>016-026-GAZ120>126-142>144-155-156-311900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 AM EST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...THE EASTERN FLORIDA PANHANDLE AND FAR
WESTERN BIG BEND...AND THE ADJACENT COASTAL WATERS...EFFECTIVE UNTIL
200 PM EST THIS TUESDAY AFTERNOON (100 PM CST TUESDAY AFTERNOON).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN...
GULF...GADSDEN...LIBERTY...AND FRANKLIN.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...AND LEE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:50 AM ESTSpecial Marine WarningTAE115 min
Dec 31, 11:04 AM ESTSevere Thunderstorm WarningTAE56 min
Dec 31, 11:45 AM ESTSevere Thunderstorm WarningTAE60 min
Dec 31, 3:28 PM ESTSpecial Marine WarningTAE92 min
Dec 31, 12:20 PM ESTTornado WarningTAEBay25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.